Learn why your vet may refuse to fill your dog's PB RX
If your dog was recently diagnosed with seizures, very likely your veterinarian has requested to put him on Phenobarbital. Phenobarbital is a very effective anti-seizure medication belonging to the Barbiturate family. Its cost is affordable and the medication is relatively safe requiring an average of 2 administrations per day generally 12 hours apart.
Phenobarbital is available for dogs in 15 mg, 30mg,60mg and 100 mg some products are label in grains instead of milligrams. Dosages may be increased or diminished depending on the dog's response and seizure activity. Your veterinarian will instruct you on how to proceed should the medication not help control the seizures or should the dog be seizure free for a while.
However, as with any medications, Phenobarbital comes with its fair share of side effects and long term effects. As a dog is put on Phenobarbital or as its dosage is increased a variety of initial side effects may appear. Most commonly dogs will experience some level of sedation, increased drinking, increased urinating and increased eating. Most of these symptoms tend to subside as the dog's body gets accustomed to the medication.
While the list of side effects does not appear too much worrisome, one of the biggest long term use concerns is liver failure. This fortunately, can be prevented by collaborating with your veterinarian and allowing your dog to undergo routine blood work in order to monitor well liver function. Ideally, such blood chemistry panels should be done every 3-4 months.
According to Canine Epilepsy Guardian Angels, while such liver chemistry panels may detect liver failure, it appears that bile acid tests may work more effectively in detecting signs of potential liver failure before actual extensive damage occurs. Such bile acid tests should be done every 6 months. It is best to consult with the veterinarian for the best course of action.
Blood work is also very important to verify if the Phenobarbital is dosed correctly. This type of blood work is commonly known as aPhenobarb level. In this case, very often a veterinarian will request a Phenobarb level approximately 2 weeks after having prescribed the Phenobarbital for the first time or after a recent adjustment. Such tests should then be repeated every 6 months simply to ensure the dog is on a therapeutic dosage. If your dog has an average of one seizure a month this is usually a good sign.
Phenobarb levels are usually scheduled just before the dog's next dosage is due, this means that if it is given twice a day at 9 in the morning and 9 in the evening, the blood work should be ideally done at 830-845 in the morning. However, it is best to consult with the vet as a peak level may be needed and this type of blood work is often done 4-8 hours after the Phenobarbital was given.
Owners must be very attentive of symptoms possibly suggesting liver failure. Such symptoms can often be confused with other conditions. Dogs with liver failure usually will have a tendency to lose appetite and therefore lose weight. Vomiting and diarrhea that may come and go, may appear. At a later stage, the dog may experience jaundice, a distended abdomen, dark brown urine and pale gray or mustard colored stools.
Liver damage derived from the use of Phenobarbital can luckily be reversed if caught on time. For this very reason, it is highly recommended to have such blood work done routinely. Being proactive and understanding the importance of these tests will ensure a good seizure management program while granting lower chances of potential liver disease.
Adrienne Farricelli (author) on December 31, 2010:
Acute hind limb paralysis CAN BE serious, and he really should be taken to animal emergency clinic right away. Contact your vet...let them know if your dog can feel it when you pinch the toes or if they feel cold and have no sensitivity..best wishes!
Quadena on December 31, 2010:
Can the Phenobarb make your dog very weak in the legs in the back? My vet just up my lab's dosage to 3 morning and 3 at nite and now he is so weak in his back legs he can't hardly walk! Is there no other seizure meds out there just as good with no side effect of weakness? Please help.